A 56-year-old man with longstanding human immunodeficiency virus (HIV) infection presented for evaluation of new-onset fatigue and malaise. He was adherent to his antiretroviral therapy (ART) regimen (tenofovir/emtricitabine, raltegravir), with a recent CD4 lymphocyte count of 382 cells/mm3 (18%) and HIV RNA below the level of assay detection. Initial evaluation was unremarkable except for new abnormalities in hepatic laboratory results (alanine aminotransferase, 217 U/L (3.6 μkat/L); aspartate aminotransferase, 149 U/L (2.5 μkat/L); alkaline phosphatase, 610 U/L (10.2 μkat/L); total bilirubin, 2.2 mg/dL (37.6 μmol/L); and albumin, 3.1 g/dL). He denied having jaundice, pruritus, abdominal pain, or other gastrointestinal symptoms and reported no alcohol intake or recent use of new medications. He reported taking atorvastatin for dyslipidemia and testosterone gel for hypogonadism. Test results for hepatitis A, B, and C were negative, as were results for anti–smooth muscle and antimitochondrial antibodies. Results of a serum antinuclear antibody test were positive, with a titer of 1:640. Liver biopsy demonstrated moderately active interface and lobular hepatitis with plasma cells and periportal cholestasis, findings suggestive of autoimmune hepatitis. The patient was started on prednisone and azathioprine. Shortly thereafter he developed fever to 38.9°C and a macular rash that involved his palms and soles (Figure). Physical examination was otherwise normal.
Clement ME, Okeke NL, Hicks CB. Fever and Rash in a Patient With Hepatitis. JAMA. 2015;314(4):400-402. doi:10.1001/jama.2015.3401